New Mexico, 2021

Hail and Damaging Wind in New Mexico, June 2, 2021

June 2, 2021 · NWS MAF · 3 events in 1 county or zone

An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was impacting West Texas and Southeast New Mexico. Instability and wind shear were fairly high across the area. There was an outflow boundary in the Permian Basin from thunderstorms during the morning hours. An upper level disturbance was also moving southeast across West Texas. These conditions lead to thunderstorms that developed across West Texas and Southeast New Mexico that produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 4:05 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 2, 4:05 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Wed Jun 2 2021

.AVIATION...
00Z TAF issuance
Scattered TS continue across much of the western half of the area.
TS currently noted at KCNM and KHOB. These storms will continue
while another round gathers to the north this evening and moves
through 02-06Z. Gusty winds and heavy rain are likely with these
storms. Uncertainty as to whether low cigs will develop in the
morning after the storms move out of the area. Amendments will
likely be needed through the evening.

&&

.PREV DISCUSSION... /issued 305 PM CDT Wed Jun 2 2021/

DISCUSSION...
Current radar and satellite is showing storms beginning to develop
along a remnant outflow boundary in the Permian Basin, and also in
the higher elevations west of the Pecos River. These storms will
increase in coverage with still several hours of heating left.
Instability and shear is enough that some of these storms will
become severe and potential slow movement may also add an isolated
flash flood threat as well. An upper level disturbance moving
southeast across West Texas may also cause more storms to develop
to the north later tonight, developing into an MCS that will move
southeast across the basin creating a greater wind and flood
threat.

An upper level low will develop from a departing trough and linger
for a few days. Tomorrow it will be located over MAF before
slowly moving east into the weekend. This will cause scattered
showers and storms to once again develop Thursday with rain
chances diminishing each day afterward as the lift exits the
region. A weak ridge building out of Mexico will not only bring
some drier weather but will also let temperatures increase back to
near normal earl next week. A dryline will likely form from
southeastern New Mexico to the Big Bend with temperatures being
moderated some to the east of the dryline by cooler southeast
winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  80  62  81 /  60  30  20  20
Carlsbad                       61  83  62  86 /  40  30  10  20
Dryden                         66  86  65  82 /  40  40  40  40
Fort Stockton                  62  83  62  84 /  40  50  30  30
Guadalupe Pass                 59  78  60  80 /  30  40  20  20
Hobbs                          59  81  59  82 /  50  30  10  10
Marfa                          52  81  51  80 /  30  70  30  40
Midland Intl Airport           61  81  62  82 /  60  40  20  20
Odessa                         61  81  61  82 /  50  40  20  20
Wink                           62  86  62  87 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Jun 2, 10:46 AM MST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1246 PM CDT Wed Jun 2 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1246 PM CDT Wed Jun 2 2021 /1146 AM MDT Wed Jun 2 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and into the
overnight, a few storms may produce hail, strong winds, frequent
lightning, and locally heavy rain that may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms remain in the forecast for most areas Wednesday and
Thursday, a few may be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 2, 4:36 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
536 PM MDT Wed Jun 2 2021

NMZ029-033-030015-
Northern Lea County NM-Central Lea County NM-
536 PM MDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles west of McDonald, or 11 miles southwest of Tatum, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Hobbs, Lovington, McDonald, Humble City and Knowles.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
western Texas.

LAT...LON 3307 10306 3288 10306 3273 10310 3298 10377
      3333 10377
TIME...MOT...LOC 2335Z 302DEG 20KT 3313 10346

89
Special weather statement, Jun 2, 4:46 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
646 PM CDT Wed Jun 2 2021

NMZ034-TXZ050-060-030030-
Southern Lea County NM-Andrews TX-Winkler TX-
646 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ANDREWS AND NORTHWESTERN WINKLER COUNTIES UNTIL 730 PM CDT/630 PM
MDT/...

At 645 PM CDT/545 PM MDT/, Doppler radar was tracking strong
thunderstorms over Jal, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Jal, Jal Airport and Bennett.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for western Texas.

LAT...LON 3217 10366 3248 10343 3229 10278 3191 10315
TIME...MOT...LOC 2345Z 317DEG 11KT 3213 10319

89
Local storm report, Jun 2, 4:48 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
648 PM CDT WED JUN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             8 WSW NOTREES           31.88N 102.89W
06/02/2021  E1.00 INCH       Winkler            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Special weather statement, Jun 2, 4:50 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
650 PM CDT Wed Jun 2 2021

TXZ273-274-030030-
Eastern Culberson County TX-Reeves County Plains TX-
650 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Toyah, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

LAT...LON 3172 10372 3145 10355 3123 10434 3154 10445
TIME...MOT...LOC 2350Z 292DEG 25KT 3149 10408

89
Special weather statement, Jun 2, 4:53 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT Wed Jun 2 2021

TXZ279-280-282-030045-
Central Brewster County TX-Chisos Basin TX-Lower Brewster County TX-
653 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panther Junction, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Panther Junction, Boquillas Canyon, Chisos Basin and Big Bend
National Park.

LAT...LON 2923 10338 2964 10315 2954 10279 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285 2935 10288 2926 10291 2922 10287
      2921 10289 2922 10291 2919 10292 2918 10295
      2918 10299 2910 10303 2909 10308 2905 10309
TIME...MOT...LOC 2353Z 318DEG 23KT 2947 10316

89
Special weather statement, Jun 2, 5:20 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Wed Jun 2 2021

TXZ059-060-067-274-030100-
Loving TX-Ward TX-Reeves County Plains TX-Winkler TX-
720 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...NORTHWESTERN
WARD...SOUTHWESTERN WINKLER AND LOVING COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barstow, or near Pecos, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Wink, Mentone, Barstow, Toyah Lake, Pecos Municipal Airport,
Slash Ranch and Winkler County Airport.

This includes Interstate 20 between mile markers 24 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 10333 3128 10377 3197 10371 3182 10303
TIME...MOT...LOC 0020Z 193DEG 29KT 3151 10349

88

The radar

The Lubbock radar (KLBB), 148 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
June 2, 5:39 PM MST to 5:44 PM MST
Where
Lea County, 1 mi SW of Tatum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.240, -103.332

Thunderstorm Wind, Lea

When
June 2, 6:00 PM MST to 6:01 PM MST
Where
Lea County, 12 mi W of Bennett
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.070, -103.405

A thunderstorm moved across Lea County and produced a 62 mph wind gust at the mesonet site 14 miles west southwest of Jal.

Hail, Lea

When
June 2, 6:02 PM MST to 6:07 PM MST
Where
Lea County, 0.55 mi N of Tatum
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.258, -103.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964350, 964351, 964352.